Polysubstance abuse is an established rampant problem in the current young generation with advent of easy availability and uncontrolled use of emerging supplements for bodybuilding. Our case report depicts a rapidly progressive multi-organ dysfunction with acute presentation due to polysubstance abuse. This brawny physique young male was admitted to the intensive care unit (ICU) with unusual complaints of shooting pain, paresthesia, and weakness of both lower limbs but massively altered blood parameters. On careful and detailed history taking he was found to be known to consume cannabidiol oil, anabolic steroids, amino acid supplements, cocaine, and alcohol.
The key to this case was to keep an eye on suspicious ways of presentation, detailed history, and careful examination. Emphasis on questions the surrounding substance abuse should be an integral part of the history taking process. His organ failures resolved with appropriate treatment during ICU stay to be stepped down toward and later discharged home.
Pope H, Wood R, Rogol A, et al. Adverse health consequences of performance-enhancing drugs: an Endocrine Society scientific statement. Endocr Rev 2013;35(3):341–375. DOI: 10.1210/er.2013-1058
Frati P, Busardò FP, Cipolloni L, et al. Anabolic Androgenic Steroid (AAS) related deaths: autoptic, histopathological and toxicological findings. Curr Neuropharmacol 2015;13(1):146–159. DOI: 10.2174/1570159X13666141210225414
Cope M, Ali A, Bayliss N. Biceps rupture in bodybuilders: three case reports of rupture of the long head of the biceps at the tendon-labrum junction. J Shoulder Elbow Surg 2004;13(5):580–582. DOI: 10.1016/j.jse.2004.03.003
Neri M, Bello S, Bonsignore A, et al. Anabolic androgenic steroids abuse and liver toxicity. Mini Rev Med Chem 2011;11(5):430–437. DOI: 10.2174/138955711795445916
Miller NS, Oberbarnscheidt T. Pharmacology of marijuana. J Addict Res Ther 2016;S11:012. DOI: 10.4172/2155-6105.1000S11-012
Calvet JP, Pou A, Pedro-Botet J, et al. Complicaciones neurológicas no infecciosas asociadas al consumo de heroína [Non-infective neurologic complications associated to heroin use]. Arch Neurobiol (Madr) 1989;52(Suppl 1):155–161. PMID: 2561583.
McCreary M, Emerman C, Hanna J, et al. Acute myelopathy following intranasal insufflation of heroin: a case report. Neurology 2000;55(2):316–317. DOI: 10.1212/wnl.55.2.316-a
Bass J, Linz DR. A case of toxicity from cannabidiol gummy ingestion. Cureus 2020;12(4):e7688. DOI: 10.7759/cureus.7688
Daher ED, da Silva GB Júnior, Brunetta DM, et al. Rhabdomyolysis and acute renal failure after strenuous exercise and alcohol abuse: case report and literature review. Sao Paulo Med J 2005;123(1):33–37. DOI: 10.1590/s1516-31802005000100008
Garg SK. Evolving paradigm of illnesses presented to Medical Intensive Care Unit in body builders: cases from tertiary care center. Indian J Crit Care Med 2015;19(4):227–229. DOI: 10.4103/0972-5229.154559
Unai S, Miessau J, Karbowski P, et al. Caution for anabolic androgenic steroid use: a case report of multiple organ dysfunction syndrome. Respir Care 2013;58(12):e159–e163. DOI: 10.4187/respcare.02338